Thunderstorm Wind, Tyrrell
- When
- July 28, 3:03 PM EST
- Where
- Tyrrell County, Legion Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.950, -76.300
The report was from Mping.
Widespread thunderstorms moved through Eastern NC during the afternoon and early evening hours. Many reports of wind damage, along with several reports of dime to nickel size hail, were noted with these severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Widespread thunderstorms moved through Eastern NC during the afternoon and early evening hours. Many reports of wind damage, along with several reports of dime to nickel size hail, were noted with these severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 28, 2:42 PM EST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 342 PM EDT Wed Jul 28 2021 .SYNOPSIS... Weak trough of low pressure will push through the region tonight. A weak cold front will approach Friday, lingering over the area through the weekend. A much more active period emerges early to mid next week as several waves traverse the area. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... As of 315 PM Wed...Latest radar imagery shows a nice complex of storms over the Elizabeth City area propagating southward over the Albemarle Sound. An additional broken line of convective showers and storms extend SWwrd towards Raleigh. This multicell cluster of stronger convection will push southward across the CWA this aftn and into the evening as it feeds off a very unstable airmass. Mesoanalysis currently shows 3500-4000 J/kg of MUCAPE over most of the region, with a weak cap over the Crystal Coast. Cluster of cells being driven by a weak mid- level trough that will push SEwrd across the region this evening. Storms expected fizzle out and move southward out of the region after sunset. Otherwise, a mostly quiet night with lows around 70. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... As of 325 PM Wed...Strong upper level ridging pattern continues Thu, providing NW mid-level downslope flow. In combination with weak subsidence at the sfc, we can expect a hot and dry day Thu. Low-level thickness values support temps in the low to mid 90s inland with dew points forecasted to be in the mid 70s. Heat indices will reach above 100 across the region, but remain just shy of Heat Advisory criteria, though a few stations may hit a heat index of 105 in the aftn. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... As of 245 AM Wed...Hot Friday, with relief coming in the form of a cold front that will move over the area and stall nearby Friday night and Saturday. Deep troughing developing over the southern Appalachians will bring a very active period early to mid next week, with the potential for heavy rainfall and flooding concerns. Friday and Saturday...Upper level ridging moderates a bit as surface low pressure crossing New England drags a cold front into the Mid- Atlantic Friday and over or across the area Saturday. Heat will be the story Friday as the persistent deep ridging will work with prefrontal WAA and modest compressional heating to bring highs into the mid to upper 90s away from the coast Friday, with heat index values pushing 110 (Heat Advisory Criteria). Low to mid level moisture convergence ahead of the approaching front will bring thunderstorm chances later in the day Friday into Friday night, with ample instability resulting in the potential for some stronger to severe storms. Dry air aloft could enhance the damaging wind/downburst threat (diabatic cooling), but will also prove a limiting factor in storm coverage. The front will likely stall along the coast or just south of the area during the day Saturday, with drier and more moderate post-frontal airmass limiting inland POPs early in the day and bringing much more seasonable temps. However, heights aloft begin to fall later in the day Saturday, with storm chances increasing inland in the evening and overnight. Sunday through early next week...The ridging aloft breaks down rapidly Sunday, with upper level troughing developing over the southern Appalachians early next week. Expect a very active period as the aforementioned boundary should remain over or nearby the area, with several waves passing along the boundary, bringing the potential for several rounds of storms. Of particular concern is the longer range global guidance indicating the potential for a closed low to develop at the base of the digging trough over the Southeast, bringing persistent and very deep moisture over the Southeast coast. This early to mid next week period will bear monitoring as this is a pattern that could result in a significant flooding threat for our area. Temps will be moderated by on-and-off rainfall and ample cloud cover through this period, with highs 5-10 degrees below normal currently forecast. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... SHORT TERM /Through 18Z Thu/... As of 120 PM Wed...Latest satellite still showing some stratus across the southern terminals around the Crystal Coast and towards to southern OBX with mostly clear skies to the NW. Strong daytime heating expected to fire off some convection this aftn, with a tstm complex already beginning to develop in SE VA. Hi res guidance showing this complex growing and diving southward into the ENC region mid to late aftn. TSRA becoming more likely as a result for the mid to late aftn hours and into the evening. Added in a tempo group for TS with sub-VFR conditions. Coverage is still a bit uncertain, so stopped short of committing to an IFR tempo group, but any strong tsra could drop vis. Storms clear out late in the evening, but ground moisture from storms will set us up for some fog overnight, esp inland. Guidance already showing IFR fog early Thu AM for inland terminals and MVFR fog elsewhere before dissipating after daybreak tomorrow. VFR conditions will then prevail through the end of the period. LONG TERM /Thursday through Monday/... As of 3 AM Wed...VFR prevails Thu into Fri. An approaching cold front could bring some scattered storms later Fri into Sat, with periods of flight restrictions possible. A much more active period arrives Sunday through early next week, with flight restrictions increasing in frequency. && .MARINE... SHORT TERM /Tonight and Thursday/... As of 335 PM Wed...Showers and tstorms possible over inland rivers and sounds as a complex of storms moves southward across the region late this aftn into the evening. Lightning and a few strong storms with gusty winds could impact these marine zones. A few sct showers with an iso tstorm possible for coastal waters, but main concentration of storms will stay inland from the coast. Otherwise, a fairly quiet marine forecast overnight, with light S/SW winds 5-10 kts. Winds gradually inc Thu ahead of an approaching cold front. Srly winds 5-10 kts in the morning will increase to 15-20 kts by the late aftn. Seas will linger at 2-3 ft. LONG TERM /Thursday night through Monday/... As of 3 AM Wed...Becoming breezy Thursday night and Friday ahead of an approaching cold front. SCAs may be needed for the larger sounds and the coastal waters during this time. Winds Sat will be dependent on the progression of the front, with light to moderate and changeable winds Sunday through early next week as a front lingers over the area, with several waves riding along it. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...ML SHORT TERM...ML LONG TERM...CB/CEB AVIATION...CB/ML MARINE...CB/ML
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 421 AM EDT Wed Jul 28 2021 NCZ195-196-199-204-205-290830- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 421 AM EDT Wed Jul 28 2021 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk south of Cape Hatteras. Scattered thunderstorms will develop this afternoon, with the potential for a few storms to become strong to severe. Damaging wind gusts and locally heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-290830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 421 AM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms will develop this afternoon, with the potential for a few storms to become strong to severe. Damaging wind gusts and locally heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values will reach around 105 many spots Thursday, and are forecast to reach 105 to 110 some locations Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-290830- Northern Outer Banks- 421 AM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms will develop this afternoon, with the potential for a few storms to become strong to severe. Damaging wind gusts and locally heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Newport/Morehead City NC 345 PM EDT Wed Jul 28 2021 NCZ045-046-282030- Washington-Tyrrell- 345 PM EDT Wed Jul 28 2021 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON AND TYRRELL COUNTIES... At 345 PM EDT, a strong thunderstorm was located near Columbia, or 16 miles south of Weeksville, moving south at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Alligator, Columbia, Woodley, Newfoundland, Frying Pan Landing and Creswell. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3600 7613 3575 7603 3574 7644 3600 7641 TIME...MOT...LOC 1945Z 353DEG 14KT 3598 7626 SGK
Special Weather Statement National Weather Service Newport/Morehead City NC 356 PM EDT Wed Jul 28 2021 NCZ029-045-080-282045- Washington-Beaufort-Martin- 356 PM EDT Wed Jul 28 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON... SOUTHEASTERN MARTIN AND NORTHERN BEAUFORT COUNTIES... At 356 PM EDT, a strong thunderstorm was located near Pinetown, or 9 miles northeast of Washington, moving southeast at 20 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Belhaven, Pinetown, Core Point, Bayview, Sidney Crossroads, Bunyan, Yeatesville, Terra Ceia, Goose Creek State Park, Long Acre VFD and Sydney Crossroads. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3563 7705 3575 7688 3553 7659 3536 7685 TIME...MOT...LOC 1956Z 320DEG 18KT 3564 7692 11
The Norfolk radar (KAKQ), 131 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
13 thunderstorm wind. Local standard time, as filed.
The report was from Mping.
Multiple trees were blown down in Pettigrew State Park. Some trees had their tops snapped off.
Multiple trees were blown down.
Trees and large limbs were blown down onto power lines according to the power company. The time was estimated by radar data.
Tideland EMC reported several hundred customers without power due to trees on power lines. The time was estimated based on radar data.
Trees were blown down. The time was estimated based on radar data.
Trees were blown down. The time was estimated based on radar data.
Trees and large limbs were blown down onto power lines, according to Tideland EMC. The time was estimated based on radar data.
Trees were blown down. The time was estimated based on radar data.
Trees and large limbs were blown down onto power lines, according to Tideland EMC. The time was estimated based on radar data.
Multiple trees were blown down across the county. At one time around 15,000 customers were without power in the county. The time was estimated based on radar data.
Trees were blown down across the county, including Beulaville and Magnolia. The time was estimated based on radar data.
The 911 center reported wires were blown down on Whitehouse Ford Rd as well as Pelletier Loop Rd and VFR Rd. This was confirmed by an NWS employee who observed larger sections of trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978108, 978109, 978110, 978111, 978112, 978113, 978114, 978115, 978116, 978117, 978118, 978119, 978120.